A group of advisors for the CDC called the Advisory Committee on Immunization Practices is expected to meet this week to review the cases.
The Centers for Disease Control and Prevention (CDC) is reporting cases of young people who experienced heart inflammation after getting vaccinated.
The more than 300 cases of myocarditis or pericarditis were made up of mostly boys and young men who got the Pfizer-BioNTech and Moderna vaccines. The CDC director said in most cases, the inflammation went away.
As of now, it is unclear if the vaccines caused the issue, but the CDC director said the evidence is growing of a possible link. A group of advisors for the CDC called the Advisory Committee on Immunization Practices is expected to meet this week to review the cases, despite it being a tiny fraction of the millions of Americans who are fully vaccinated.
10TV interviewed Dr. Saurabh Rajpal, Assistant Professor of Cardiology at The Ohio State University College of Medicine. Rajpal has been studying heart inflammation from COVID-19 since the pandemic started.
“When I say ‘myocarditis’ that means the inflammation of the heart muscle, which is the middle layer of the heart. When I say ‘pericarditis’ that means there is inflammation of the outermost layer of the heart,” Rajpal said. “Most of the time, myocarditis will resolve over time. Sometimes all you need is rest for treating it if it is mild. Sometimes you may need some medicines.”
Rajpal said while he understands why headlines about this will get the attention of parents, people should not be scared to get the vaccine.
“I don’t think there’s any reason for worry. The incidents of myocarditis has been very, very low and most of the cases have been very mild,” he said. “I think right now, with the information that we have, the odds are in favor of vaccination by far.”
Still, Rajpal recommends parents pay attention to how their child is doing after getting vaccinated in the unlikely event they show symptoms of heart issues.
“If your child gets symptoms like chest pain or shortness of breath after the vaccination then you need to be vigilant and see your doctor for that,” he said.